Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Fosavance

Fosavance has been launched by MSD. This product contains Alendronate 70mg and colecalciferol 70micrograms in a once a week tablet. It will be priced at the same level as Fosamax, that is an NHS List price of £22.80 for 4 tablets.

It is licensed for the treatment of postmenopausal osteoporosis in patients at risk of vitamin D insufficiency. Further information is available in the Summary of Product Characteristics.

At present, Bisphosphonates (like Alendronate) are recommended for use in addition to a suitable Calcium and Vitamin D supplement. This product is being promoted based upon the fact that population data in the UK shows that the vast majority of people obtain sufficient calcium from their diet. The exception to this appears to be female patients who are aged over 65 and who live alone.

This product is an attempt at patent extension by the manufacturers of Fosamax as the patent is due to expire very soon. The place for this product remains unclear at present as supplementation with Calcium and Vitamin D supplements is the current empirical treatment.

Additionally, it may be difficult to assess the risk of Vitamin D insufficiency in order to comply with the product license. The skin produces Vitamin D naturally during exposure to sunlight.

Action: This product should not be used in preference to standard treatment (Calcium and Vitamin D supplement with or without a Bisphosphonate) until further data can demonstrate that Calcium supplementation is not required in patients who have already suffered an osteoporotic bone fracture, especially as patients with "postmenopausal osteoporosis" are likely to be female patients who are over 65 and living alone.

Share 'Fosavance' on Email Share 'Fosavance' on Delicious Share 'Fosavance' on Digg Share 'Fosavance' on Facebook Share 'Fosavance' on reddit Share 'Fosavance' on StumbleUpon Share 'Fosavance' on Twitter

atomic-wealth

52 Comments to “Fosavance”

  1. I was on Fosavance for 5 years, in the fifth year I started to get joint pain and my doctor said it was time to come off the medication. I have been off it for a month now and am still getting the joint pains. I have difficulty standing up in the morning buy it improves after about ten minutes, I still have difficultly getting around. I was fine before I went on this medication just a bit of knee pain now I find my legs very weak and I have difficulty getting around all day, especially after I sit for a while as I find it hard to get up again. Will these symptoms pass?

    Comment by Patricia McGuinness — May 31, 2018 #
    Reply

    1. @Patricia,

      This medication is linked with musculoskeletal (bone, joint or muscle) pain according to the product literature but it usually occurs within a few months of starting treatment, not after 5 years. It may still be a side effect of course but it doesn't fully fit with what we know about the drug. If it is a side effect though there is a good change it will settle.

      Comment by Matthew Robinson — May 31, 2018 #
      Reply

  2. I've just been prescribed fosavance today and after reading all the experiences from other users I'm absolutely terrified.

    Comment by Mary — September 25, 2017 #
    Reply

    1. @Mary

      If that's the case it would be worth returning to your doctor to discuss your concerns before you start taking the medication.

      Comment by Matthew Robinson — September 27, 2017 #
      Reply

  3. I have been prescribed Fosavance. I have severe osteoporosis in the spine and osteopenia in the hip. I am pre menaoausal and age 45. The doctor did not ask whether I was pre or post menapausal during my visit. I afterwards did some research and saw that it is prescribed to post menaoausal woman only. I'm very confused. He also asked me to take a thyroid, liver, kidney and urine test. Please help.

    Comment by Sarah Grech — April 3, 2017 #
    Reply

    1. @Sarah Grech

      Fosavance (and alendronic acid) are licensed for the treatment of post-menopausal osteoporosis because that is where these drugs have been studied. There hasn't been much research done in your age group but it seems your doctor felt that treatment was necessary. If you are still concerned you'll needs to discuss this with your doctor. The additional tests that have been requested are being done, I suspect, to try to find a cause for your osteoporosis.

      Comment by Matthew Robinson — April 4, 2017 #
      Reply

  4. I have been on Fosavance for a few years, and have heard that it is recommended to take a break as the old bone that does not get replaced tends to get dry and brittle causing fractures. Can you comment on this - thanks.

    Comment by Janet Scherer — November 11, 2014 #
    Reply

    1. @Janet,

      The FLEX Study was done a few years ago now and found no increased risk of fracture in a 2 year period of stopping treatment after 5 years on treatment as compared to continuing. These drugs are also linked with an increased risk of mid-bone fractures after prolonged use so treatment breaks are now becoming more recognised. It would be worth discussing your duration of treatment and reviewing your risk with your doctor.

      Comment by Matthew Robinson — November 11, 2014 #
      Reply

  5. I've been on Fosavance for the past 10 months. Is there any weight loss associated with Fosavance as I have lost 5 kg and dropped to clothing sizes since starting the medicine.

    Comment by Nishani — August 18, 2014 #
    Reply

    1. @Nishani,

      Weight loss is not a listed side effect but it has been reported twenty times through UK Post Marketing Surveillance or Yellow Card system with weight gain reported eleven times in the same period. I guess any weight loss could be due to the gastrointestinal side effects of nausea, vomiting and dyspepsia.

      Comment by Matthew Robinson — August 18, 2014 #
      Reply

  6. I was prescribed fosavance and after having used it for four months I discontinued the medication in my own as I had acid reflux. I've had hives and one attack of angioedema and am on antihistamines but I'm afraid to take them now as I had heart palpitations for trying it for five continuous days. The chest infectious diseases doctor says I may have an autoimmune problem. Three months ago I had painkiller for my tooth infection, antibiotics, antihistamines and corticosteroid injection for angioedema. Are these side effects of taking fosavance. It's been over 7 months since I stopped fosavance. I'm 45 and not pos-menopausal. Appreciate your advice. Thank you.

    Comment by Ameera — July 17, 2014 #
    Reply

    1. @Ameera,

      Acid reflux or other upper gastrointestinal symptoms like heartburn, indigestion or dyspepsia are known common side effects affecting between 1 in 10 and 1 in 100 people who take this medication. Skin reactions such as rash and itching are less common (1 in 100, to 1 in 1,000). Angioedema is also a know issue (1 in 1,000 to 1 in 10,000).

      You don't say why you were given this medication in the first place but I would suggest you return to your doctor and ask why this medication is recommended and also raise your concerns about the apparent side effects you have experienced.

      Comment by Matthew Robinson — July 17, 2014 #
      Reply

  7. I have been taking Fosavance for about 5 years , with no apparent ill effects. I am 64 ,female, and was put on it for osteopenia and family history of osteoporosis. However a blood test recently shows a very low alkaline phosphatase( 24 IU/L). Could this be due to the Fosavance , and should I consider coming off it?

    Comment by Clare Greene — April 17, 2014 #
    Reply

    1. @Clare,

      An isolated ALP is difficult to assess. It may be due to bone or liver disorders but these are usually associated with other changes too, for example with liver disorders you might see changes in bilirubin and AST also and with bone disorders you might expect to see calcium changes.

      Also, in the UK Fosavance is not licensed for the treatment of osteopenia, only osteoporosis. I would suggest you discuss your blood results and continued treatment with your doctor at the next routine appointment.

      Comment by Matthew Robinson — April 17, 2014 #
      Reply

Leave a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer